People are hooked on drugs. This does not mean the hard narcotics which involve breaking the law, but simple easy-to-purchase ones readily available over the counter at pharmacies and shops nearly everywhere.
They go by the general term “analgesics,” which means painkillers, and are products containing aspirin and related chemicals.
Of course, other pain-killing drugs are in this total list, but analgesics containing aspirin and similar products would be included.
Apart from those written for patients with specific medical problems, a frightening volume is being bought and consumed willy-nilly by persons medicating themselves, totally without any professional supervision. Here lies the main problem.
A survey in Britain two years ago indicated that in the week preceding the investigation, three out of 10 people questioned had taken an aspirin or APC product at least once. “Stay Healthy Blog” later stated that 80 percent were self prescribed.
About the same time, the Journal of the American Medical Association reported that 100 million aspirin tablets are taken in America every day. With a national population of around 300 million, this means that statistically every second American takes an aspirin every day!
It seems the story is pretty well identical all over the western world. Not only adults consume analgesics in super-abundance. The habit seems to be well entrenched by high school. Perhaps the one good feature is that in recent years there has been a significant falling off in use by school children.
The Medical Journal of Australia published the results of a survey on a selected group of high school students.
One quarter (25 percent) of all male students questioned admitted having taken simple analgesics during the past seven days. For female students the figure reached 29 percent.
However, the investigating team was rather jubilant when these figures were compared to a similar trial carried out in 1972. At that time, 34 percent of males, and 46 percent of females were taking analgesics.
It seems that in the younger age groups at least, the message about the potential hazards of indiscriminate analgesic consumption is getting through.
Aspirin is a very effective painkiller. It is often used in combination with other drugs, paracetamol (also a painkiller) and caffeine. The latter is a nerve stimulant. It is the drug that “gives the lift” in tea and coffee.
For this reason enormous numbers of people (especially women) down a couple of APCs as soon as they get up each day. However, the initial lift is short-lived. After a few hours, the let-down comes, and the temptation for another kick is hard to resist.
Many add this to endless cups of tea, coffee, and cigarettes, compounding the harm.
Constantly whipping up the nervous system is not good medicine. The brain and nerves are not geared for this constant pepping-up.
But the major problem comes when these drugs circulate via the blood system, ultimately arriving at the kidneys where they are filtered from the system.
It has been known for many years that aspirin and related drugs are potentially harmful, life-endangering if taken long-term.
“Aspirin is probably the most widely used drug in the world,” “Lancet” said in a leading article. “When analgesic nephropathy was described (in 1950), the possibility of long-term toxic effects came under close scrutiny.”
Now it is well established that analgesics produce serious kidney disease. In fact, a fairly hefty proportion of kidney transplants in Australia are due to kidneys being destroyed by over-use of analgesics, the Medical Journal of Australia reported not long ago.
Originally phenacetin was claimed to be the troublemaker. However when it was removed from APC compounds (once the “P” in APC, but this has since changed), kidney disease did not take the anticipated nose-dive. Now it is recognized that other analgesics also play havoc.
The list of symptoms that may be caused are legion. There can be severe, or mild, recurring urinary tract infections; burning, foul-smelling urine; the desire to urinate often; vague aches and pains. Chills and fevers are common signs of infection.
Many women are anemic, because aspirin commonly causes bleeding in the stomach. This may be unrecognized, but a constant blood loss can cause fatigue, paleness, lack of interest in activity, and breathlessness even on quite mild exertion.
Many women take aspirin products for menstrual pain. It is very effective, being a so-called “Prostaglandin Inhibitor”. It neutralizes the hormone that causes uterine contraction at periods, and the pain. But excessive amounts often can have a harmful effect.
Arthritics taking large amounts of aspirin and analgesics to relieve their pain are unfortunately at special high risk also. Recent government decisions to limit the free-for-all availability of analgesics are welcome. Many will automatically benefit from them.